drug rehabs
269-704-7240
a forever recovery afr drug rehab

The Aftermath of Drug Overdoses: How to Cope with the Emotional Effects

Drug overdose is the fastest-growing cause of death in the United States, with approximately 125 Americans suffering a fatal overdose every day, but even non-fatal drug overdoses can wreak havoc on the person who overdoses and his loved ones, possibly resulting in debilitating emotional consequences that can be difficult to deal with. For more information on drug overdoses and how to cope with the aftermath of a loved one’s overdose, call A Forever Recovery today at (877) 467-8321 to speak to a certified substance abuse counselor.

What is a Drug Overdose?

A drug overdose is defined as the ingestion of a drug or other substance in quantities greater than recommended or generally practiced, resulting in a toxic state or death. While some drug overdoses are caused intentionally to commit suicide or as a form of self-harm, many are accidental, the result of intentional or unintentional misuse of a drug or medication. An accidental drug overdose occurs when a person ingests more of a drug then is medically recommended or generally practiced, and this is sometimes done intentionally with prescribed or unprescribed drugs, in an attempt to produce a feeling of euphoria. Use of illicit drugs in large quantities or after a period of abstinence can also result in an accidental overdose, as the margin between a pleasurable drug-induced euphoria and an overdose is small. Symptoms of a drug overdose vary depending on the drug exposure, but may include the following:

  • Disorientation or agitation
  • Gasping for breath
  • Change in temperature and/or pulse rate
  • Vomiting
  • Heavy perspiration
  • Bluish or ashen skin tone
  • Chest pain
  • Collapsing or passing out
  • Violent tremors
  • Severe headache

Possible Causes of a Drug Overdose

It is possible for a drug overdose to happen entirely by accident – by taking the wrong medication due to an incorrect label or by unintentionally taking extra doses of a medication due to forgetfulness – but most overdoses are due to one of three causes:

  1. The person takes more than the recommended dose of a medication in an attempt to increase its effects.
  2. The person obtains an unregulated drug and misjudges the strength of the dose taken.
  3. The person is experiencing suicidal thoughts and deliberately attempts a fatal overdose.

Accidental drug overdoses happen more often than you might think. In 2016, more than 64,000 people died from drug overdoses – a 21% increase from the previous year – and approximately three-quarters of these overdose deaths involved opioids, a class of drugs that includes prescription painkillers and heroin. Unfortunately, research shows that people who become addicted to prescription painkillers often move on to heroin when it becomes too difficult or expensive to get their hands on prescription pills.

Emotional Side Effects of an Overdose

Whatever the cause, the aftermath of a drug overdose can be devastating for everyone involved. In addition to serious physical complications, a drug overdose, intentional or unintentional, can also cause severe emotional side effects for the person, including fear of it happening again, possible hallucinations or paranoid delusions, and anger or anxiety about being betrayed by the person who supplied the drug. If the overdose was a suicide attempt, the person may feel angry about having failed and distrust towards the person or people who thwarted the attempt. Coping with the emotional effects of an overdose of drugs can be difficult, but there are steps you can take to help get you through the process:

  • See a counselor who has experience dealing with substance abuse and addiction, so you can learn to work through the grief and guilt
  • Take care of yourself physically and emotionally
  • Concentrate on not holding yourself responsible for the decisions a loved one makes
  • Involve everyone in the individual’s support circle, including close friends and family members
  • Learn how to accept what’s happened, without holding yourself responsible for answering the question “why?”
  • If you have a substance abuse problem yourself, seek treatment immediately
  • If you are in recovery, stay true to your relapse-prevention plan

Leave a Reply

Your email address will not be published. Required fields are marked *